Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2008, 5:32 PM MST for Mohave County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 5:32 PM MST (00:32 UTC)
- Expired
- Aug 14, 2008, 6:30 PM MST
- In force
- 58 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 147 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 4:47 PM MST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 150032
SVRVEF
AZC015-150130-
/O.NEW.KVEF.SV.W.0040.080815T0032Z-080815T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM MST THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 630 PM MST.
* AT 522 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES
NORTHWEST OF WIKIEUP...OR 12 MILES SOUTHEAST OF MOSS BASIN RAWS...
AND WAS MOVING SOUTHWEST AT 12 MPH.
* THE SEVERE THUNDERSTORM WILL BE BETWEEN...
WEST OF US HIGHWAY 93 BETWEEN MILE MARKERS 115 AND 125
AROUND 540 PM MST.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
THURSDAY EVENING FOR NORTHWEST ARIZONA.
LAT...LON 3454 11368 3467 11395 3488 11405 3498 11374
3487 11370 3477 11358
TIME...MOT...LOC 0028Z 049DEG 10KT 3487 11382
$$
RUNK2 follow-up statements
000
WWUS55 KVEF 150055
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM PDT THU AUG 14 2008
AZC015-150130-
/O.CON.KVEF.SV.W.0040.000000T0000Z-080815T0130Z/
MOHAVE AZ-
552 PM MST THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...
AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES NORTHWEST OF WIKIEUP...MOVING SOUTHWEST AT 35 MPH.
AN ARIZONA DOT GAGE RECORDED A GUST TO 39 MPH ON US HIGHWAY 93 AND A
SPOTTER REPORTED GUSTY WINDS IN THE 35-40 MPH RANGE IN WIKIEUP. THE
SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
NOHAVE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
THURSDAY EVENING FOR NORTHWEST ARIZONA.
LAT...LON 3467 11395 3487 11403 3494 11379 3481 11375
3474 11360 3454 11368
TIME...MOT...LOC 0052Z 053DEG 30KT 3474 11388
$$
RUNK000
WWUS55 KVEF 150124
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 PM PDT THU AUG 14 2008
AZC015-150133-
/O.EXP.KVEF.SV.W.0040.000000T0000Z-080815T0130Z/
MOHAVE AZ-
623 PM MST THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 630 PM PDT/630 PM MST/...
THUNDERSTORMS CONTINUE TO TRACK TOWARD THE SOUTHWEST THROUGH PARTS
OF SOUTHERN MOHAVE COUNTY. SOME MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE
SITUATION FOR POSSIBLE WARNINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
THURSDAY EVENING FOR NORTHWEST ARIZONA.
LAT...LON 3467 11395 3487 11403 3494 11379 3481 11375
3474 11360 3454 11368
TIME...MOT...LOC 0123Z 060DEG 15KT 3462 11378
$$
RUNKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:40 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 14, 3:40 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU AUG 14 2008
.SYNOPSIS...ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
MOHAVE COUNTY AND THE SOUTHEASTERN PORTIONS OF CALIFORNIA INTO THE
WEEKEND. A MODEST MOISTURE INCREASE IS FORECAST OVER SOUTHERN NEVADA
BEGINNING FRIDAY BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO MAINLY
THE SURROUNDING MOUNTAINS. TEMPERATURES WILL BE SEVERAL DEGREES
ABOVE NORMAL PROMPTING THE ISSUANCE OF AN EXCESSIVE HEAT WATCH FOR
ELEVATIONS BELOW 4000 FEET ON FRIDAY.
&&
.SHORT TERM...CONVECTION HAS BEEN LIMITED TODAY...BUT THUNDERSTORMS
ARE STARTING TO DEVELOP IN THE VICINITY OF EASTERN MOHAVE COUNTY.
DEEPER MOISTURE AND INSTABILITY HAS REMAINED OVER MOHAVE COUNTY
STRETCHING INTO SOUTHERN SAN BERNARDINO COUNTY. ALTHOUGH A FEW
STORMS DEVELOPED OVER SOUTHWEST SAN BERNARDINO COUNTY...THEY HAVE SO
FAR REMAINED OUT OF THE REST OF THE CWA BOUNDARY. STORMS ROLLING OFF
THE MOGOLLON RIM ARE MOVING SOUTHWEST AND ARE LIKELY TO CLIP
SOUTHERN PORTIONS OF MOHAVE COUNTY AND EVENTUALLY MOVE INTO FAR
SOUTHEAST SAN BERNARDINO COUNTY. THIS AREA IS STILL IN THE BEST
MOISTURE AND INSTABILITY SO ANY STORMS ARE LIKELY TO PERSIST FOR A
WHILE. NEARLY THE SAME CONDITIONS EXIST FRIDAY WITH THE BEST
MOISTURE AND INSTABILITY OF THE FAR SOUTHERN PORTIONS OF THE CWA.
WITH STRONG HIGH PRESSURE TO THE NORTH STORMS WILL HAVE A DIFFICULT
TIME DEVELOPING FURTHER NORTH AND WEST THAN INTERSTATE 15. MAIN
CONCERN FOR FRIDAY WILL BE THE EXCESSIVE HIGH TEMPERATURES. FOR HEAT
WARNING CRITERIA A HIGH TEMPERATURE IN LAS VEGAS NEEDS TO REACH 110
DEGREES. CURRENT THINKING IS THAT WE WILL BE VERY CLOSE...WE WERE AT
LEAST 109 TODAY. RECORD HIGH TEMPERATURE FOR FRIDAY IS 111 DEGREES.
HAVE GONE AHEAD AND ISSUED AN EXCESSIVE HEAT WATCH FOR FRIDAY. DRIER
CONDITIONS ALONG WITH SLIGHTLY COOLER TEMPERATURES SATURDAY AS
HEIGHTS FALL IN RESPONSE TO A UPPER LEVEL LOW DROPPING INTO THE
CENTRAL ROCKIES. THIS SYSTEM IS ONLY LIKELY TO AFFECT TEMPERATURES
WITH MOISTURE AND WINDS STAYING EAST OF THE AREA.
.LONG TERM...CONTINUED TRENDS OF LOWERING POPS AND INCREASED WIND
SPEEDS. MODELS DIFFER IN SOME DETAILS BUT THE MAIN FEATURES OF THE
SUNDAY TO THURSDAY PERIOD IS TO HAVE THE STRONG RIDGE OVER THE WEST
GRADUALLY MOVE SOUTH AND WEAKEN AS A UNUSUALLY STRONG TROUGH FOR
AUGUST APPROACHES THE WEST COAST. A SHORT WAVE SPUN OFF THE MAIN
GULF OF ALASKA LOW WILL APPROACH THE COAST LATE MONDAY AND START THE
LOWERING OF HEIGHTS AS THE RIDGE FLATTENS. WEDNESDAY WILL SEE THE
SECOND AND STRONGER TROUGH MOVE ASHORE. WHAT THIS WILL RESULT IN IS
INCREASED SOUTHWEST DRIER FLOW. HAVE LOWERED POPS EACH DAY SO THAT
BY THURSDAY THERE WILL BE NONE IN THE CWA. NEXT CONCERN IS FOR
WINDS. FOR NOW HAVE INCREASED THEM WEDNESDAY AND THURSDAY BUT NOT
YET TO BREEZY CONDITIONS. AS WE HAVE MENTIONED SINCE YESTERDAY FIRE
WEATHER CONCERNS COME INTO PLAY WEDNESDAY AND THURSDAY DUE TO WINDS
AND LOW HUMIDITY.
&&
.AVIATION...FOR MCCARRAN...HIGHLY VARIABLE BUT GENERALLY LESS THAN
10 KNOTS WINDS WILL PERSIST THROUGH THE DAYLIGHT HOURS...THEN THE
USUAL LIGHT SOUTHWEST WINDS THROUGH NIGHT. ISOLATED THUNDERSTORMS
WILL BE IN THE PEACH SPRINGS CORRIDOR AS WELL THROUGH ABOUT 03Z.
FRIDAY WILL SEE THE SAME PATTERN WITH LIGHT AND VARIABLE WINDS AND A
SLIGHT CHANCE FOR THUNDERSTORMS IN THE DAGGETT AND PEACH SPRINGS
CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A CHANCE FOR THUNDERSTORMS IN NORTHWEST ARIZONA AND
SOUTHERN SAN BERNARDINO COUNTY THROUGH 03Z. THE SAME AREAS WILL HAVE
A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY AFTERNOON. WINDS WILL FOLLOW
THE TYPICAL PATTERN OF UPSLOPE/UPVALLEY IN THE AFTERNOONS AND
DOWNSLOPE/DOWNVALLEY IN THE NIGHTS AND MORNINGS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR AZZ002-036.
CA...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR CAZ522>527.
&&
GORELOW/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 14, 5:24 AM MST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 524 AM PDT THU AUG 14 2008 AZZ001>003-036-CAZ523>527-NVZ021-022-150330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- SOUTHERN CLARK COUNTY- 524 AM PDT THU AUG 14 2008 /524 AM MST THU AUG 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING OVER MAINLY THE SOUTHERN PORTIONS OF MOHAVE AND SAN BERNARDINO COUNTIES...MAINLY SOUTH OF INTERSTATE 40. A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH WEDNESDAY...MAINLY SOUTH AND EAST OF INTERSTATE 15. THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:03 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Aug 15, 3:35 AM MST | Excessive Heat Warning | VEF | Mohave | 8 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.